Kansas, 2019

Tornadoes and Hail in Kansas, May 6, 2019

May 6, 2019 · NWS DDC · 20 events in 12 counties and zones

A dry line and surface synoptic boundary provided the focus for numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A dry line and surface synoptic boundary provided the focus for numerous thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 5:18 PM CST, 54 minutes earlier.

Area forecast discussion, May 6, 5:18 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
618 PM CDT Mon May 6 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon May 6 2019

Flood watch remains in effect for the southeast half or so of the
forecast area, through Wednesday afternoon. In the near term, all
convective allowing models continue with different spatial
versions of thunderstorm clusters developing along either the
both the dryline and the surface synoptic boundary late in the
day (likely by 6 pm) and congealing into larger clusters while
spreading east into central and south central Kansas. Expecting
additional severe weather as well though the evening with
significant hail threat, as well as isolated tornado and wind with
greatest focus near the frontal boundary (Garden city to Rush
county and south to the Highway 400 corridor. Expect convection to
persist beyond midnight into the early morning hours especially
in south central Kansas counties as the severe threat, (but not
heavy rain) weakens.

Severe convection chances look relatively high again for Tuesday as
the models suggest not enough push southward of the boundary to
get all of southwest Kansas out of the warm sector. By Tuesday we
will have a strong upper vortex moving though the desert southwest
states, while the 850mb from appears to shift slightly northward
during the day, developing a surface low near the panhandles/Elkhart
area by the overnight hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon May 6 2019

By Wednesday, the front should move south of the region and
bringing a haul of cooler air over the entire area for the
remainder of the week. Stable high pressure settling across the
area Thursday and Friday, resulting in cooler temperatures will
eventually begin to slow recover as return winds develop int
saturday, and showers and thunderstorm chances begin to return to
the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon May 6 2019

Thunderstorms will develop across much of southwest and central
Kansas later this evening, potentially affecting all terminals
with gusty outflow winds and low vsbys due to periods of heavy
rainfall. Meanwhile, low level stratus will continue to develop
along and behind a frontal boundary as it pushes slowly south
across western and central Kansas. Ongoing MVFR cigs at KHYS will
persist through this evening with IFR cigs possible generally
after 03Z as the stratus deck lowers overnight. MVFR, and
eventually IFR cigs, are expected to develop in the vicinity of
KGCK and KDDC later tonight with KLBL possibly affected toward
daybreak Tuesday morning.

Southerly winds 10 to 20kt will persist through mid/late evening
south of a near stationary frontal boundary extending across
southwest and central Kansas while northeast winds 10 to 20kt
prevail north of the boundary. The boundary is projected to begin
shifting southward overnight turning winds northeasterly 10 to
20kt across the remainder of southwest and central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  67  55  69 /  70  70  80  30
GCK  51  63  50  63 /  70  60  70  40
EHA  52  68  50  64 /  30  50  50  20
LBL  55  70  53  68 /  40  70  70  20
HYS  49  59  51  62 /  90  70  80  60
P28  58  75  58  75 /  60  70  80  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 6, 3:35 AM CST, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Mon May 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon and early
tonight across southwest and south central Kansas. Baseball size
hail and wind gusts of 60 mph will be possible with some of these
storms. A few tornadoes will also be possible.

Periods of heavy rainfall from these storms overnight may result
in ponding of water on roadways or poor drainage areas. Localize
flash flooding can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms will be possible across portions of
southwest and central Kansas Tuesday and Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with
the strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required after 3 pm across southwest
and south central Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 6, 5:42 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
642 PM CDT Mon May 6 2019

KSZ066-070030-
Stafford KS-
642 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY UNTIL
730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seward, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm was developing rapidly in a very unstable environment and
may become severe soon!

Locations impacted include...
Hudson, Seward and Radium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3810 9890 3826 9890 3826 9847 3802 9847
TIME...MOT...LOC 2341Z 255DEG 21KT 3821 9879

UMSCHEID
Special weather statement, May 6, 5:52 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
652 PM CDT Mon May 6 2019

KSZ045-064-070045-
Hodgeman KS-Ness KS-
652 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS AND NORTHEASTERN
HODGEMAN COUNTIES UNTIL 745 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Ness City, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This was a rapidly strengthening storm and may become severe soon!

Locations impacted include...
Gray and Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CDT for southwestern
and west central Kansas.

LAT...LON 3823 10012 3835 10012 3848 9960 3813 9959
TIME...MOT...LOC 2352Z 255DEG 21KT 3828 10001

UMSCHEID

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Stafford

When
May 6, 6:12 PM CST
Where
Stafford County, 4.87 mi N of Seward
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -98.790

Thunderstorm Wind, Hamilton

When
May 6, 6:00 PM MST
Where
Hamilton County, 8.31 mi S of Syracuse
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.860, -101.760

Winds were estimated to be at least 60 MPH.

Hail, Haskell

When
May 6, 7:16 PM CST
Where
Haskell County, 0.55 mi E of Sublette
Measured
1.5 in hail
Reported by
Public
Coordinates
37.480, -100.840

Hail, Pawnee

When
May 6, 7:17 PM CST
Where
Pawnee County, 0.69 mi N of Larned
Measured
1.75 in hail
Reported by
Public
Coordinates
38.190, -99.100

Hail, Gray

When
May 6, 7:29 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -100.630

Hail, Pawnee

When
May 6, 7:32 PM CST
Where
Pawnee County, 0.54 mi W of Larned
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.180, -99.110

Hail, Morton

When
May 6, 8:00 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.000, -101.890

Hail, Meade

When
May 6, 8:01 PM CST
Where
Meade County, 2.07 mi N of Fowler
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -100.200

Siding damage was indicated.

Hail, Pawnee

When
May 6, 8:12 PM CST
Where
Pawnee County, 0.54 mi E of Garfield
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.080, -99.240

Tornado, Gray

When
May 6, 8:17 PM CST to 8:23 PM CST
Where
Gray County, 10.55 mi NW of Montezuma to 7.07 mi NNW of Montezuma
Rating
EFU
Path length
4.74 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.699, -100.596

This fast moving and apparent QLCS tornado passed over open areas.

Funnel Cloud, Gray

When
May 6, 8:31 PM CST to 8:32 PM CST
Where
Gray County, 0.69 mi S of Ingalls
Reported by
Public
Coordinates
37.820, -100.450

Hail, Gray

When
May 6, 8:38 PM CST
Where
Gray County, 1.78 mi WNW of Ingalls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.840, -100.480

Tornado, Edwards

When
May 6, 8:43 PM CST to 8:49 PM CST
Where
Edwards County, 4.45 mi NNE of Lewis to 1.7 mi N of Lewis
Rating
EFU
Path length
2.81 mi
Path width
150 yd
Reported by
Trained Spotter
Coordinates
37.993, -99.234

This tornado moved south-southwest and did not travel across anything to damage.

Hail, Morton

When
May 6, 8:47 PM CST
Where
Morton County, 0.88 mi NW of (1k5)elkhart
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.010, -101.890

Hail, Stevens

When
May 6, 9:00 PM CST
Where
Stevens County, 1.3 mi ESE of Hugoton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.170, -101.330

Hail, Ellis

When
May 6, 9:15 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -99.560

Hail, Morton

When
May 6, 9:23 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
1 in hail
Reported by
Public
Coordinates
37.000, -101.890

Thunderstorm Wind, Kiowa

When
May 6, 9:40 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.590, -99.470

Winds were estimated to be gusting to 70 MPH.

Hail, Stevens

When
May 6, 9:56 PM CST
Where
Stevens County, 4.84 mi S of Feterita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -101.480

Thunderstorm Wind, Pratt

When
May 6, 10:43 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.740

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837084, 837098, 837085, 837086, 837087, 837088, 837089, 837090, 837091, 835749, 837083, 837092, 835747, 837093, 837094, 837095, 837096, 837099, 837097, 837100.